Generalised seizures are potentially life-threatening and need to be recognised quickly and managed effectively with the involvement of appropriate senior input. This guide gives an overview of the ABCDE approach to managing generalised seizures.
This guide has been created to assist students in preparing for emergency simulation sessions as part of their training, it is not intended to be relied upon for patient care.
Tips before you begin
- Treat all problems as you find them
- Re-assess regularly and after every intervention to see if your management is effective
- Make use of the team around you to delegate tasks where appropriate – is another clinical member of staff available to help you?
- All critically unwell patients should have continuous monitoring equipment attached for accurate observations (e.g. oxygen saturations, blood pressure, pulse)
- Communicate how often would you like these readings to be relayed to you
- If you need senior input for your patient, call for help early using an appropriate SBARR handover structure (check out the guide here)
- Review results (e.g. laboratory investigations as they become available)
- Make use of medical school/hospital guidelines and algorithms in managing specific situations such as seizures
- Any medications or fluids will need to be prescribed
- Your assessment and management should be documented in the notes clearly
You are likely to see this patient after a brief handover from another member of staff.
Introduce yourself to whoever has requested a review of the patient.
Perform a quick general inspection of the patient to get a sense of how unwell they are:
- Check consciousness level using AVPU
- How do they look?
- How is their breathing?
- What is around the bedside? (look for IV lines, monitoring equipment etc).
- Make sure the patient’s notes, observation chart and prescription chart are on hand (this should not delay your initial assessment)
- Ask for another clinical member of staff to assist you if possible
Can the patient talk?
- Airway is patent; move on to Breathing assessment
- Look for signs of airway compromise (e.g. see-saw breathing, use of accessory muscles, diminished breath sounds, added sounds)
- Is the patient cyanosed?
- Open the mouth and inspect: is there anything obviously compromising the airway (e.g. secretions)?
Possible causes of airway compromise in this scenario:
- Depressed level of consciousness
- Secretions, blood, vomit (often obvious, may have gurgling breath sounds)
Place the patient in the recovery position if possible (to reduce the risk of airway compromise).
In any case of airway obstruction, seek immediate expert help from an anaesthetist. You may need the crash team. In the meantime, you can perform some basic airway manoeuvres to help maintain the airway.
Maintain the airway whilst awaiting senior input
1. Perform head tilt, chin lift manoeuvre.
2. If noisy breathing persists try a jaw thrust.
3. If airway still appears compromised use an airway adjunct:
- Insert an oropharyngeal airway (Guedel) only if unconscious (as otherwise may gag/aspirate)
- Alternatively, use a nasopharyngeal airway (better tolerated if the patient is partially conscious)
Oxygen saturation – aim for 94-98%
- Tachypnoea is concerning and suggestive of significant respiratory compromise.
- Respiratory depression may occur secondary to anticonvulsive agents (e.g. Lorazepam).
- A falling or normal respiratory rate in the context of hypoxia is a sign of impending respiratory failure and need for urgent critical care review.
- Assess air entry – reduced air entry and/or added sounds (e.g. crackles) suggests airway compromise (e.g. aspiration pneumonia)
- Administer oxygen 15L via a non-rebreathe mask
- If hypotensive resuscitate with IV fluids to improve cerebral perfusion
- If hypertensive consider intracerebral haemorrhage, stroke or eclampsia (if pregnant)
Pulse – assess rate
Temperature (36.0°c – 37.9°c)
- Pyrexia can lead to febrile convulsions (however this is rare in adults)
- Pyrexia most commonly suggests infection. Consider the possibility of intracerebral infection (e.g. meningitis, encephalitis or cerebral abscess)
Pulse – assess rate and rhythm (e.g. atrial fibrillation in acute ischaemic stroke with secondary seizure)
Capillary refill time – central – should be <2 seconds
Gain IV access – large bore cannula – for administration of anticonvulsant medication
Take blood samples:
- FBC/U&E/Calcium/Magnesium (electrolyte disturbances can cause seizures)
- Blood glucose
- CRP (if considering infection)
- Coagulation (if considering intracerebral bleeding)
- Toxicology screen (e.g. tricyclic antidepressants, salicylates, Lithium)
- Anticonvulsant drug levels if on treatment (e.g. phenytoin/sodium valproate)
- Take blood cultures if concerned about infection
Arterial blood gas
An arterial blood gas can be useful in quickly assessing:
- Base Excess
Abnormalities in the above values would indicate the need for urgent critical care input.
A portable chest x-ray should be performed if there are concerns about aspiration pneumonia, however, this is unlikely to change management in the hyperacute context and therefore should not delay other management steps.
First line treatment ²
Benzodiazepine – multiple options and routes (consult local guidance)
- Lorazepam (IV) is often used as a first-line therapy (usually a 4 mg bolus in adults, repeated once after 10−20 minutes if seizure continues; rate not critical) ²
- Failure to respond to first-line treatment requires input from critical care
- Administer usual antiepileptic medication if already on treatment
- Dose reductions are often needed for the elderly
Second line (should be instituted by anaesthetist / critical care) ²
Phenytoin infusion – requires BP and ECG monitoring
Dexamethasone – if vasculitis or cerebral oedema is suspected
Other treatments to consider ²
Administer glucose (50 ml of 50% solution) and/or intravenous thiamine (250 mg) as high potency intravenous Pabrinex if there is a history of alcohol abuse or impaired nutrition (Wernicke’s encephalopathy). ²
Assess GCS – continue to reassess GCS – if <8 anaesthetic support is required for airway support
Check capillary blood glucose – hypoglycaemia may be the underlying cause or contributing to a reduced level of consciousness
Assess pupils – may give clues as to a cause of seizure – drug overdose/intracerebral pathology
Inspect the patient and their surroundings:
- Empty medications bottles (e.g. overdose)
- Rash (e.g. meningococcal septicaemia)
- Hidden sources of sepsis (e.g. infected leg ulcer)
- Secondary injuries – may have trauma secondary to seizure (e.g. tongue biting/limb fracture/skin laceration)
It is essential to continually reassess ABCDE and treat issues as you encounter them. This allows continual reassessment of the response to treatment and early recognition of deterioration.
If the patient does not respond to treatment or deteriorates, critical care input should be involved as soon as possible.
Well done! You’ve stabilised the patient and they’re doing much better. Just a few more things to do…
Take a history
Take a more detailed history of what has happened and how the patient has been. Involve staff or family members as appropriate.
Check out our history taking guides here
Review the patient’s notes, observations, fluid charts, and any investigation findings. Double check the medications you have just prescribed, and any routine medications the patient is taking.
Document your ABCDE assessment clearly, including examination, observations, investigations, interventions, and patient response/changing condition. Write down any pertinent details from your history-taking.
If a senior doctor hasn’t already been involved, it is important to contact them and make them aware of the unwell patient. As a junior doctor, it would be appropriate to give an SBARR handover outlining your assessment and actions, and to discuss the following:
- Are any further assessments or interventions required?
- Does the patient need a referral to HDU/ICU?
- Should they be referred for a review by a speciality doctor?
- Should any changes be implemented to the management of any underlying conditions?
The next team of doctors on shift should be made aware of any patient in their department who has become acutely unwell.
1. NICE. Treating ongoing generalised tonic-clonic seizures (convulsive status epilepticus) in hospital. 2016. [LINK]
2. NICE. Epilepsies: diagnosis and management. NICE guidance (CG137) – Published date: